Alert archive / California / High Surf Advisories in 2011

High Surf Advisory 1, NWS San Francisco Bay Area, CA

January 21, 20116 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Jan 21, 2011, 12:57 PM PST for 6 counties in California. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2011, 12:57 PM PST (20:57 UTC)
Expired
Jan 22, 2011, 6:56 PM PST
In force
30 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2011-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2011-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WHUS46 KMTR 212057
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1257 PM PST FRI JAN 21 2011

...LARGE LONG PERIOD SWELLS EXPECTED ALONG THE NORTHERN AND CENTRAL
COAST THROUGH SATURDAY...

CAZ006-505-509-529-530-220500-
/O.NEW.KMTR.SU.Y.0001.110121T2057Z-110123T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1257 PM PST FRI JAN 21 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 3 AM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM PST SUNDAY. 

* WAVES AND SURF:LARGE LONG PERIOD SWELLS GENERATED BY STORM
  ACTIVITY OVER THE NORTHEASTERN PACIFIC WILL IMPACT THE COASTAL
  WATERS TODAY THROUGH SATURDAY. THESE SWELLS ARE EXPECTED TO
  PRODUCE LARGE BREAKING WAVES RANGING FROM 15 TO 20 FEET WITHIN
  THE SURF ZONE OF WEST AND NORTHWEST FACING BEACHES.


* TIMING:LARGE SWELLS WILL CONTINUE TO IMPACT NORTHERN AND CENTRAL
  CALIFORNIA COASTS THROUGH SATURDAY.

* IMPACTS: THESE LARGE POWERFUL WAVES HAVE THE POTENTIAL OF
  GENERATING STRONG RIP CURRENTS WITHIN THE SURF ZONE AS WELL AS
  DANGEROUS SNEAKER WAVES. PLEASE USE CAUTION WHEN VISITING
  NORTHERN AND CENTRAL CALIFORNIA BEACHES...ESPECIALLY AROUND
  COVES OR ROCKS. WHEN ENTERING COVES...BE SURE THAT YOU HAVE AN
  ESCAPE ROUTE SINCE YOUR WAY IN MAY BE CUT OFF BY RAPIDLY SURGING
  WATERS BLOCKING YOUR ESCAPE TO DRY LAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
4 follow-up statements
141 
WHUS46 KMTR 220443
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
843 PM PST FRI JAN 21 2011

...LARGE LONG PERIOD SWELLS ALONG THE NORTHERN AND CENTRAL
CALIFORNIA COAST THROUGH SATURDAY...

CAZ006-505-509-529-530-221300-
/O.CON.KMTR.SU.Y.0001.000000T0000Z-110123T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
843 PM PST FRI JAN 21 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY. 

* WAVES AND SURF: LARGE LONG PERIOD SWELLS ARE CURRENTLY IMPACTING
  THE COASTAL WATERS. BUOYS INDICATE SWELLS ARE UP TO 11 FEET AT
  18 SECONDS. THESE SWELLS WILL PRODUCE LARGE BREAKING WAVES
  RANGING FROM 15 TO 20 FEET WITHIN THE SURF ZONE OF WEST AND
  NORTHWEST FACING BEACHES. WATER LEVELS AT AREA BEACHES WILL BE
  CONSIDERABLY HIGHER THAN NORMAL.

* TIMING: LARGE SWELLS WILL CONTINUE TO IMPACT NORTHERN AND 
  CENTRAL CALIFORNIA COASTS THROUGH SATURDAY NIGHT. 

* IMPACTS: THESE LARGE POWERFUL WAVES HAVE THE POTENTIAL TO
  GENERATE STRONG RIP CURRENTS WITHIN THE SURF ZONE AS WELL AS
  DANGEROUS SNEAKER WAVES. PLEASE USE CAUTION WHEN VISITING
  NORTHERN AND CENTRAL CALIFORNIA BEACHES...ESPECIALLY AROUND
  COVES OR ROCKS. WHEN ENTERING COVES...BE SURE THAT YOU HAVE AN
  ESCAPE ROUTE SINCE YOUR WAY IN MAY BE CUT OFF BY RAPIDLY SURGING
  WATERS BLOCKING YOUR ESCAPE TO DRY LAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
067 
WHUS46 KMTR 221303
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
503 AM PST SAT JAN 22 2011

...LARGE LONG PERIOD SWELLS ALONG THE NORTHERN AND CENTRAL
CALIFORNIA COAST THROUGH LATE SATURDAY NIGHT...

CAZ006-505-509-529-530-230000-
/O.CON.KMTR.SU.Y.0001.000000T0000Z-110123T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
503 AM PST SAT JAN 22 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY. 

* WAVES AND SURF: LARGE LONG PERIOD SWELLS ARE CURRENTLY 
  IMPACTING THE COASTAL WATERS. BUOYS INDICATE SWELLS ARE UP TO 
  11 FEET AT 18 SECONDS. THESE SWELLS WILL PRODUCE LARGE 
  BREAKING WAVES RANGING FROM 15 TO 20 FEET WITHIN THE SURF ZONE 
  OF WEST AND NORTHWEST FACING BEACHES. WATER LEVELS AT AREA 
  BEACHES WILL BE CONSIDERABLY HIGHER THAN NORMAL. 

* TIMING: LARGE SWELLS WILL CONTINUE TO IMPACT NORTHERN AND 
  CENTRAL CALIFORNIA COASTS THROUGH SATURDAY NIGHT. 

* IMPACTS: THESE LARGE POWERFUL WAVES HAVE THE POTENTIAL TO 
  GENERATE STRONG RIP CURRENTS WITHIN THE SURF ZONE AS WELL AS 
  DANGEROUS SNEAKER WAVES. PLEASE USE CAUTION WHEN VISITING 
  NORTHERN AND CENTRAL CALIFORNIA BEACHES...ESPECIALLY AROUND 
  COVES OR ROCKS. WHEN ENTERING COVES...BE SURE THAT YOU HAVE AN 
  ESCAPE ROUTE SINCE YOUR WAY IN MAY BE CUT OFF BY RAPIDLY 
  SURGING WATERS BLOCKING YOUR ESCAPE TO DRY LAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
490 
WHUS46 KMTR 221857
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1057 AM PST SAT JAN 22 2011

...LARGE LONG PERIOD SWELLS ALONG THE NORTHERN AND CENTRAL
CALIFORNIA COAST THROUGH LATE SATURDAY NIGHT...

CAZ006-505-509-529-530-230300-
/O.CON.KMTR.SU.Y.0001.000000T0000Z-110123T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1057 AM PST SAT JAN 22 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY. 

* WAVES AND SURF: LARGE LONG PERIOD SWELLS ARE CURRENTLY 
  IMPACTING THE COASTAL WATERS. BUOYS INDICATE SWELLS ARE UP TO 
  11 FEET AT 17 SECONDS. THESE SWELLS WILL PRODUCE LARGE 
  BREAKING WAVES RANGING FROM 15 TO 18 FEET WITHIN THE SURF ZONE 
  OF WEST AND NORTHWEST FACING BEACHES. WATER LEVELS AT AREA 
  BEACHES WILL BE CONSIDERABLY HIGHER THAN NORMAL. 

* TIMING: LARGE SWELLS WILL CONTINUE TO IMPACT NORTHERN AND 
  CENTRAL CALIFORNIA COASTS THROUGH SATURDAY NIGHT. 

* IMPACTS: THESE LARGE POWERFUL WAVES HAVE THE POTENTIAL TO 
  GENERATE STRONG RIP CURRENTS WITHIN THE SURF ZONE AS WELL AS 
  DANGEROUS SNEAKER WAVES. PLEASE USE CAUTION WHEN VISITING 
  NORTHERN AND CENTRAL CALIFORNIA BEACHES...ESPECIALLY AROUND 
  COVES OR ROCKS. WHEN ENTERING COVES...BE SURE THAT YOU HAVE AN 
  ESCAPE ROUTE SINCE YOUR WAY IN MAY BE CUT OFF BY RAPIDLY 
  SURGING WATERS BLOCKING YOUR ESCAPE TO DRY LAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
689 
WHUS46 KMTR 230256
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
656 PM PST SAT JAN 22 2011

...HIGH SURF ADVISORY CANCELLED...

CAZ006-505-509-529-530-230400-
/O.CAN.KMTR.SU.Y.0001.000000T0000Z-110123T1100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
656 PM PST SAT JAN 22 2011

...HIGH SURF ADVISORY IS CANCELLED...

COASTAL BUOYS INDICATE SWELL HEIGHTS NEAR 10 FEET WITH SWELL PERIODS
AT 17 SECONDS. THE SWELL HEIGHTS WILL SLOWLY DECREASE OVERNIGHT.
THEREFORE THE HIGH SURF ADVISORY HAS BEEN CANCELLED.

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 21, 12:00 PM PST, 57 minutes earlier.

Area forecast discussion, Jan 21, 12:00 PM PST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1200 PM PST FRI JAN 21 2011

.DISCUSSION...AS OF 9:00 AM PST FRIDAY MORNING...LATEST VISIBLE
SATELLITE IMAGERY SHOWS MOSTLY CLEAR SKIES THROUGH THE REGION.  A
FEW AREAS OF REDUCED VISIBILITIES WERE OBSERVED THIS MORNING
THROUGH THE NORTH AND EAST BAY VALLEYS...WITH VISIBILITIES FALLING
JUST BELOW A MILE NEAR SANTA ROSA AND CONCORD.  CONDITIONS WILL
IMPROVE OVER THE NEXT FEW HOURS...LEADING TO CLEAR SKIES. EAST WINDS
HAVE CALMED SIGNIFICANTLY FROM THIS TIME YESTERDAY...AS THE SFO-SAC
GRADIENT HAS FALLEN FROM -1.4 MB YESTERDAY AT THIS TIME...TO THE
CURRENT GRADIENT OF -0.3 MB. THE DECREASE IN WINDS HAVE ALSO LEAD TO
MUCH COOLER OVERNIGHT TEMPERATURES COMPARED TO YESTERDAY FOR MUCH OF
THE AREA. ALL STATIONS NORTH OF THE MONTEREY BAY HAVE 24 HOUR
TEMPERATURES CHANGES BETWEEN 5 AND 15 DEGREES COOLER...WHILE THE
SALINAS VALLEY AND MONTEREY ARE AT OR SLIGHTLY ABOVE THEIR
TEMPERATURES YESTERDAY.

AS FOR TODAY...WITH THE DECREASE IN WARMING OFFSHORE FLOW...DAYTIME
HIGH TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES COOLER THAN
YESTERDAY. MOSTLY CLEAR SKIES ARE EXPECTED TODAY AS
SURFACE HIGH PRESSURE AND A DRY AIR MASS WILL REMAIN IN PLACE.
PATCHY REDUCED VISIBILITIES WILL BE POSSIBLE AGAIN EARLY TOMORROW
MORNING...AS TEMPERATURES WILL NEAR THE DEW POINT AND WINDS ARE
EXPECTED TO BE LIGHT.

BOTH THE SHORT AND MEDIUM RANGE MODELS ARE IN AGREEMENT THAT THE
RIDGE OVER THE EASTERN PACIFIC WILL REMAIN IN PLACE THROUGH THE
FORECAST.  THIS WILL BRING DRY...MILD WEATHER TO THE REGION THROUGH
AT LEAST THE END OF NEXT WEEK.

&&

.AVIATION...AS OF 12:00 PM FRIDAY...CLEAR SKIES WILL PREVAIL ACROSS
THE REGION THROUGH THE FORECAST PERIOD WITH THE POSSIBILITY OF
PATCHY FOG OVER NORTH BAY VALLEYS TONIGHT. HIGH PRESSURE OVER
THE PACIFIC NORTHWEST AND THE GREAT BASIN WILL MAINTAIN LIGHT
OFFSHORE FLOW OVER THE REGION.

VICINITY OF KSFO...VFR CONDITIONS AND LIGHT WINDS.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS AND LIGHT WINDS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
   .SCA...POINT ARENA TO PIGEON POINT FROM 10 TO 60 NM.

&&

PUBLIC FORECAST: RILEY/BELL
AVIATION/MARINE: CW

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 9:25 AM PSTSmall Craft Advisory for Rough BarMTR53 hr

Nearby

High Surf Advisories in California, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.